Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Tucson, AZ

July 28, 2017Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2017, 3:16 PM MST for Pima County, Arizona. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2017, 3:16 PM MST (22:16 UTC)
Expired
Jul 28, 2017, 3:45 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:27 PM MSTTSTM WND DMG3 Nw Saguaro National P, AZBROADWAY/HOUGHTON 0.8 IN 30 MIN... EST. 50MPH GUST... LARGE TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WUUS55 KTWC 282216
SVRTWC
AZC019-282245-
/O.NEW.KTWC.SV.W.0057.170728T2216Z-170728T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
316 PM MST FRI JUL 28 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Eastern Pima County in southeastern Arizona...

* Until 345 PM MST

* At 316 PM MST, a severe thunderstorm was located near Tanque Verde,
  or 8 miles east of Tucson, moving west at 5 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tucson, Tanque Verde, Davis-Monthan Air Force Base, Saguaro
  National Park East and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3231 11072 3217 11071 3217 11090 3230 11091
TIME...MOT...LOC 2216Z 074DEG 5KT 3223 11080 

HAIL...<.75IN
WIND...60MPH
 
$$

GL
1 follow-up statement
880 
WWUS55 KTWC 282228
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
328 PM MST FRI JUL 28 2017

AZC019-282245-
/O.CON.KTWC.SV.W.0057.000000T0000Z-170728T2245Z/
Pima-
328 PM MST FRI JUL 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR EASTERN PIMA COUNTY...

At 328 PM MST, a severe thunderstorm was located near
Drexel-Alvernon, or 7 miles east of Tucson, moving southwest at 5
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tucson, Tanque Verde, Davis-Monthan Air Force Base, Saguaro National
Park East and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3231 11072 3217 11071 3217 11090 3230 11091
TIME...MOT...LOC 2228Z 065DEG 6KT 3221 11083 

HAIL...<.75IN
WIND...60MPH
 
$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:47 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 28, 1:47 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Fri Jul 28 2017

.SYNOPSIS...Daily rounds of thunderstorms will continue through at
least this weekend with locally heavy rain and strong winds with
some storms. High temperatures will generally be a few degrees
below normal due to increased storm coverage.

&&

.DISCUSSION...Thunderstorms developing over mountains this
afternoon. Movement is WNW but is a little slower than Thursday.
Slower movement and a bit more moisture in this morning's sounding
(1.66 inches) will allow for heavy rain from individual storms
with rates 1 to 2 inches per hour easily attainable.

Satellite/models shows a number of upstream disturbances
available to act on moisture as they move across SE AZ through
this weekend. Of immediate concern is one that has already sparked
a large area of thunderstorms in NE Sonora/NW Chihuahua that is
moving northeast toward SE AZ. Expect this area to help keep
showers and thunderstorms going well into the evening, if not
overnight.

As mentioned, additional rounds of thunderstorms are expected
through the weekend. While ample moisture should remain in place
next week, the upper level high is forecast to recenter farther
west which may warm temperatures aloft enough to limit
thunderstorm coverage. At that time, high temperatures could
return to near normal, after being below normal through this
weekend.

&&

.AVIATION...Valid thru 30/00Z.
Sct to Num TSRA continuing thru 29/06z. Cloud decks generally 5k-
10k ft AGL with MVFR cigs/vsbys in TSRA. Isold/Sct SHRA/TSRA
overnight into Sat morning then another round of TSRA developing
Saturday afternoon. SFC wind variable in direction mainly less
than 12 kts, except in the vicinity of TSRA where gusts may exceed
40 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Daily shower and thunderstorm chances will continue into next week
across most of southeast Arizona. Daytime temperatures will
generally be at or below normal. Elevated humidities will remain in
place through the weekend into next week with excellent overnight
recoveries. Outside of thunderstorm winds, expect 20-foot winds to
remain at or below 15 mph and follow typical upslope/down valley
diurnal patterns. Fire weather concerns are low through at least
late next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Drozd

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 28, 2:18 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
218 PM MST FRI JUL 28 2017

AZZ503-504-282200-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
218 PM MST FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST...

At 216 PM MST, Doppler radar was tracking a group of strong
thunderstorms just west of Tubac and Amado. The storms are showing
very little movement.

Heavy rain and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Tumacacori-Carmen, Tubac, Rio Rico Northwest, Arivaca Lake,
Tumacacori and Amado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3184 11112 3167 11106 3151 11103 3153 11131
      3183 11132
TIME...MOT...LOC 2116Z 101DEG 7KT 3167 11116

Cerniglia
Special weather statement, Jul 28, 2:55 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
255 PM MST FRI JUL 28 2017

AZZ504-514-282230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
255 PM MST FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 330 PM MST...

At 255 PM MST, Doppler radar was tracking a strong thunderstorm over
Tanque Verde, or 9 miles east of Tucson. this storm was nearly
stationary.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Tucson, Tanque Verde and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3232 11067 3217 11067 3222 11089 3233 11090
TIME...MOT...LOC 2155Z 077DEG 4KT 3226 11078

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:10 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Jul 27, 6:50 PM MSTAreal Flood AdvisoryTWCCochise115 min
Jul 27, 7:00 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 27, 9:15 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 27, 11:22 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jul 28, 1:30 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 28, 1:37 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 28, 2:18 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 28, 2:55 PM MSTSpecial Weather StatementTWC35 min
Jul 28, 3:08 PM MSTAreal Flood AdvisoryTWCPima112 min
Jul 28, 3:09 PM MSTAreal Flood AdvisoryTWCSanta Cruz111 min
Jul 28, 3:26 PM MSTFlash Flood WarningTWCPima3 hr
Jul 28, 3:39 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 28, 4:49 PM MSTFlash Flood WarningTWCPima3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.